1. Health
Send to a Friend via Email

Hypothyrodism: Can Synthroid Cause Hair Loss?

By

Updated November 18, 2008

Question: Hypothyrodism: Can Synthroid Cause Hair Loss?

A question from a reader: I take Synthroid for hypothyroidism. While I am thinking of seeing an rndocrinologist since no doctor seems to be able to get my dosage right, my main concern is my hair. It has been falling out since I've been on Synthroid. I have lost almost all body hair, including my eyebrows.

I am 74 and no doctor (so far) seems to be aware of the fact that even at 74, no one wants to lose all of their hair if it can be helped. Worse, wigs give me a sick headache. Is there a possible association between my excessive hair loss and the drug Synthroid?

I also take Benicar, Zocor, Ziac.

Answer:

Both an overactive thyroid and an underactive thyroid can cause hair loss. In fact, hair loss is a fairly common symptom of hypothyroidism.

Synthroid and Hair Loss

If your thyroid disease is not being well controlled on Synthroid (levothyroxine), it is possible that you will continue to have problems with hair loss. It is not the Synthroid per se, it’s that you may not be getting enough of the medication or you may be getting too much.

You indicate in your note that your dosage is not right and I agree with your thoughts about seeing an endocrinologist.

Sometimes, generic versions of Synthroid vary oh-so-slightly in the amount of thyroid hormone they have -- and even this can make a difference in how well your thyroid condition is controlled.

Other Medications and Hair Loss

I also looked at your other medications. Although it is unlikely that they are the cause of your hair loss, there have been some reports that all three of these medications – Benicar (olmesartan), Zocor (simvastatin), and Ziac (bisoprolol/hydrochlorothiazide) – have caused hair loss in some people.

It is important that your doctor review all of your medications and evaluate you for other conditions that could cause hair loss, such as anemia, diabetes, and other hormonal problems.

If getting your thyroid under control does not help with your hair loss, another option is to see a dermatologist who can do a skin (usually scalp) biopsy to see if you have any underlying skin disease.

I hope this information is helpful and I hope you get this problem resolved.

Suggested Reading from Dr. Mike:

  1. About.com
  2. Health
  3. Drugs
  4. Medication ABCs
  5. FAQs About Your Drugs
  6. Synthroid - Can Synthroid Cause Hair Loss?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.